Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS Tucson, AZ

August 3, 2020Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2020, 1:50 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 1:50 PM MST (20:50 UTC)
Expired
Aug 3, 2020, 2:30 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS55 KTWC 032050
SVRTWC
AZC019-023-032130-
/O.NEW.KTWC.SV.W.0034.200803T2050Z-200803T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
150 PM MST Mon Aug 3 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...
  North central Santa Cruz County in southeastern Arizona...

* Until 230 PM MST.

* At 150 PM MST, a severe thunderstorm was located near Green Valley,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Green Valley, Tubac, Amado, Madera Canyon and Arivaca Junction. 

This includes Interstate 19 between mile markers 22 and 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3182 11124 3189 11104 3169 11084 3159 11108
TIME...MOT...LOC 2050Z 327DEG 14KT 3179 11108 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
2 follow-up statements
230 
WWUS55 KTWC 032108
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
208 PM MST Mon Aug 3 2020

AZC019-023-032130-
/O.CON.KTWC.SV.W.0034.000000T0000Z-200803T2130Z/
Pima-Santa Cruz-
208 PM MST Mon Aug 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...

At 207 PM MST, a severe thunderstorm was located 7 miles north of
Tubac, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Green Valley, Tubac, Amado, Arivaca Junction and Madera Canyon. 

This includes Interstate 19 between mile markers 24 and 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 11119 3189 11104 3173 11088 3162 11108
TIME...MOT...LOC 2107Z 327DEG 14KT 3173 11104 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
986 
WWUS55 KTWC 032123
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
223 PM MST Mon Aug 3 2020

AZC019-023-032133-
/O.EXP.KTWC.SV.W.0034.000000T0000Z-200803T2130Z/
Pima-Santa Cruz-
223 PM MST Mon Aug 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES WILL EXPIRE AT 230 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3183 11119 3189 11104 3173 11088 3162 11108
TIME...MOT...LOC 2123Z 327DEG 14KT 3169 11101 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:57 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 3, 9:57 AM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
957 AM MST Mon Aug 3 2020

.SYNOPSIS...The strong ridge of high pressure responsible for our
hotter than average temperatures will gradually weaken in the coming
days, although the hotter than normal temperatures will continue
through the week. Isolated to scattered thunderstorms will develop
each afternoon as well.

&&

.DISCUSSION...Well, today could be interesting once again, only this
time it looks as though the action will shift a bit further west than
what we have seen the last few days. The morning sounding is a bit
more primed for convection vs 24 hours ago with forecast cape 1500+
but the most significant change being lighter steering flow for slow
moving storms which will make up for the lower than typical amount of
moisture in the atmosphere. Currently we have an area of lower level
convergence across Santa Cruz, eastern Pima and western Cochise
counties, coincident with the axis of highest instability. A quick
run through of the latest CAM solutions does favor convective
development in the above mentioned area early to mid afternoon today.
The high level smoke layer may impact the start time just a bit with
slightly slower heating but we will get there.

Based on all the above, I have updated the forecast to raise POPs,
and adjust sky, temps, RH and winds this afternoon and evening,
primarily across eastern Pima, Santa Cruz and western Cochise
counties including the Tucson area. As is usual, the convection will
initially begin over the higher terrain for the most part then we
will have to see where the boundary interactions take us from there.

In relation to the Bighorn Fire scar, given the focus area for the
convection today over this area and the slow movement expected, I
toyed with the idea of raising the threat level a bit however
moisture is somewhat lacking which has held me back at this time.
Will evaluate that a bit further this morning.

&&

.AVIATION...Valid through 04/12Z.
Isolated to scattered TSRA/-SHRA developing this afternoon and
continuing into this evening with the potential to affect KTUS as
well as KOLS and KDUG. Tstm gusts around 40 kts and MVFR conditions
may occur at times. SFC wind becoming NWLY at 6-13 kts with gusts to
14-22 kts this afternoon and easing to variable to 10 kts this
evening. Westerly wind increasing again Tuesday afternoon to 10-15
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered mainly afternoon and
evening thunderstorms today and mainly south and east of Tucson
Tuesday. The coverage of thunderstorms again extends further
westward by midweek and includes areas from Tucson eastward. By the
weekend, thunderstorms will once again be limited to areas east to
south of Tucson. Except for some elevated 20-foot west to northwest
winds east of Tucson today, 20-foot winds will generally follow
typical diurnal patterns at less than 15 mph apart from thunderstorm
wind gusts. High temperatures will remain 4 to 8 degrees above normal
through the week.

&&

.PREV DISCUSSION... /issued 305 AM MST Mon Aug 3 2020/
The high pressure ridge aloft centered over the region will
continue to weaken and shift south and east of the area by the end
of the week. The deeper moisture needed to support daily shower
and thunderstorm activity will also shift farther east as a trough
of low pressure approaches the West Coast. This will shift the
focus of the afternoon and evening thunderstorms across the
eastern one- third of the state by Thursday or Friday. Otherwise,
high temperatures will remain several degrees above normal despite
the weakening high pressure aloft.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia/Davis
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 1:43 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
143 PM MST Mon Aug 3 2020

AZZ502>504-513-032130-
Tohono O'odham Nation including Sells-Dragoon/Mule/Huachuca and Santa
Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper
Santa Cruz River and Altar Valleys including Nogales-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-
143 PM MST Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 230 PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Green Valley, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sahuarita, Green Valley, Three Points, Amado and Arivaca Junction.

LAT...LON 3203 11142 3201 11101 3168 11090 3161 11133
TIME...MOT...LOC 2042Z 342DEG 10KT 3179 11112

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:15 PM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 2, 5:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 2, 6:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 2, 6:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 2, 7:12 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 2, 7:14 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 2, 7:37 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz113 min
Aug 2, 8:07 PM MSTAreal Flood AdvisoryTWCSanta Cruz68 min
Aug 2, 8:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 3, 1:04 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz41 min
Aug 3, 1:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Aug 3, 2:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 3, 2:06 PM MSTSpecial Weather StatementTWC39 min
Aug 3, 2:59 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 3, 3:16 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 3, 3:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.